Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 280, NWS Goodland, KS

July 23, 2018Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 23, 2018, 2:55 PM MDT for Greeley County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2018, 2:55 PM MDT (20:55 UTC)
Expired
Jul 23, 2018, 3:30 PM MDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Greeley County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KGLD 232055
SVRGLD
KSC071-232130-
/O.NEW.KGLD.SV.W.0280.180723T2055Z-180723T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
255 PM MDT MON JUL 23 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greeley County in west central Kansas...

* Until 330 PM MDT.

* At 255 PM MDT, a severe thunderstorm was located 7 miles south of
  Tribune, moving south at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3843 10183 3843 10157 3826 10157 3826 10183
TIME...MOT...LOC 2055Z 358DEG 20KT 3836 10172 

HAIL...1.25IN
WIND...60MPH
 
$$

Vincent
5 follow-up statements
209 
WWUS53 KGLD 232059
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
259 PM MDT MON JUL 23 2018

KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
259 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...

At 259 PM MDT, a severe thunderstorm was located 9 miles south of
Tribune, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 10182 3842 10179 3843 10176 3843 10157
      3826 10157 3826 10183 3837 10183
TIME...MOT...LOC 2059Z 357DEG 17KT 3834 10171 

HAIL...1.50IN
WIND...60MPH
 
$$

Vincent
386 
WWUS53 KGLD 232105
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
305 PM MDT MON JUL 23 2018

KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
305 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...

At 305 PM MDT, a severe thunderstorm was located 12 miles south of
Tribune, moving south at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3836 10181 3838 10179 3840 10176 3842 10169
      3841 10163 3840 10160 3837 10157 3826 10157
      3826 10183 3832 10183
TIME...MOT...LOC 2105Z 358DEG 18KT 3830 10171 

HAIL...1.50IN
WIND...60MPH
 
$$

Vincent
674 
WWUS53 KGLD 232113
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
313 PM MDT MON JUL 23 2018

KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
313 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...

At 313 PM MDT, a severe thunderstorm was located 14 miles south of
Tribune, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 10180 3838 10176 3840 10172 3840 10163
      3837 10157 3826 10157 3826 10183 3831 10182
TIME...MOT...LOC 2113Z 358DEG 12KT 3827 10169 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
961 
WWUS53 KGLD 232120
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
320 PM MDT MON JUL 23 2018

KSC071-232130-
/O.CON.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
320 PM MDT MON JUL 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN GREELEY COUNTY...

At 320 PM MDT, a severe thunderstorm was located 15 miles south of
Tribune, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3834 10179 3836 10176 3837 10173 3837 10167
      3835 10161 3832 10159 3826 10158 3826 10183
      3831 10181
TIME...MOT...LOC 2120Z 000DEG 15KT 3824 10172 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
540 
WWUS53 KGLD 232129
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
329 PM MDT MON JUL 23 2018

KSC071-232137-
/O.EXP.KGLD.SV.W.0280.000000T0000Z-180723T2130Z/
Greeley KS-
329 PM MDT MON JUL 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREELEY COUNTY
WILL EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has moved south into Hamilton 
county. As a result, the warning for Greeley county will be allowed 
to expire.

LAT...LON 3834 10179 3836 10176 3837 10173 3837 10167
      3835 10161 3832 10159 3826 10158 3826 10183
      3831 10181
TIME...MOT...LOC 2127Z 358DEG 20KT 3821 10172 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:32 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 23, 2:32 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Mon Jul 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Jul 23 2018

Weak shortwave trough will come over the top of the ridge centered
near the Four Corners tonight. In addition, low level upslope flow
has been reinforced behind a weak cold front at the surface.
Thunderstorms will develop along the Front Range by later this
afternoon but due to storm motions being southeast will make only
a slow progression across the Plains. Nonetheless, as cold pools
and mesoscale influences begin to take over, expecting a general
migration eastward. As has been the case the last few days, heavy
rain will be possible due to slow storm motions and anomalously
high precipitable water values. Since areas of Kit Carson and
Cheyenne counties received heavy rainfall last night, those areas
will be more susceptible to flooding with any additional rainfall
and will also have the best chances of rain tonight, so issued a
Flash Flood Watch for those areas. Cannot rule out an isolated
flash flood threat further east into northwest Kansas either, but
felt the storms would be more isolated and intensity lower as they
will arrive later in the night or even after midnight. Isolated
showers/storms could linger into Tuesday mainly south of the
Interstate, but thinking it will be mostly dry by Tuesday
afternoon as get a bit of shortwave ridging aloft. Temperatures
will continue to be slightly above normal.

.LONG TERM...(Tuesday night through Monday)
Issued at 151 PM MDT Mon Jul 23 2018

An area of higher heights is forecasted to remain in place over the
SW CONUS. The GFS, ECMWF, and NAM all agree upon a longwave trough
extending downward just west of the great lakes region and into E
Kansas, associated with a cutoff low over Canada. This creates NW
flow aloft. As the low begins to decay and progress easterly, an
associated frontal system will move NW to the SSE beginning in the
high plains.

Wednesday morning, a relatively weak cold front will move south out
of Nebraska and into Kansas. This boundary will essentially stall as
it comes upon the high pressure center over the SW and provide the
lift necessary for thunderstorm development. FROPA is favored
Wednesday evening, in the 18Z timeframe. This will initiate
convection along the boundary, thus we can expect the entire Tri-
State Area to be blanketed with PoPs ranging from 35%-65% by
Thursday at 00Z. Precipitable water values are at 1.5"-2.0" across
the entire region, with values as high as 2.17" in parts of
Hitchcock, Red Willow, Rawlins, Decatur, and Norton counties. The
slow-moving nature of the front combined with extremely high PW
values presents a threat for heavy rain and/or flash flooding. Winds
will transition to a more northerly component behind the front.

The moist airmass will continue to remain in place as the Gulf will
remain open and, in combination with diurnal heating, we can expect
subsequent thunderstorm activity to pop up every evening until
higher pressure moves in. Surface-based CAPE values support severe
potential, however, according to the GFS, there will be a CAP in
place and convective temperatures will not be reached in the
afternoon/evening hours at which time convection is most likely. For
these reasons, the current projection is a mainly a heavy rainfall
event with isolated severe cells possible. Quantitative
precipitation forecasts indicate 1.5" of rainfall over all KS
counties and 1.0" over the CO and NE counties from 12Z Thursday to
12Z Saturday. It will not be until Saturday when higher pressure
builds in strongly enough behind the front, that the area dries out
for the remainder of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 230 PM MDT Mon Jul 23 2018

Scattered showers and thunderstorms will develop in northeast
Colorado this afternoon and slowly migrate eastward tonight. As a
result, KGLD may be impacted by a thunderstorm, with the best
chances probably occurring after 06z and through the overnight
hours. Some showers/weak storms may linger into Tuesday morning.
At KMCK, most of the storms will stay to the west and south, so
will not mention in the TAF, but there is a low probably of being
impacted late tonight and/or Tuesday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...Flash Flood Watch until midnight MDT tonight for COZ091-092.

NE...NONE.
&&

SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024
Hazardous weather outlook, Jul 23, 4:07 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
407 AM MDT Mon Jul 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
407 AM MDT Mon Jul 23 2018 /507 AM CDT Mon Jul 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An area of thunderstorms will form west of the Tri-State Area by mid
afternoon, moving into Kit Carson and Cheyenne counties around 5 PM
MDT. Flash flooding and hail up to ping-pong ball size may occur. The
best time for severe weather to occur will be from 5 to 11 PM MDT
for locations west of a Burlington to Leoti line. Confidence of
severe thunderstorms occurring increases to the southwest.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Wednesday severe thunderstorms and flash flooding may occur during
the afternoon and evening. Confidence of hazardous weather occurring
is greatest south of I-70.

Locally heavy rainfall is likely from Thursday through Saturday
night. Severe thunderstorms may occur Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any reports by phone or through
social media are greatly appreciated.

JTL

In the hours before

Local storm report, Jul 23, 9:43 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
943 AM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             4 NNE WRAY              40.14N 102.20W
07/22/2018  E1.00 INCH       YUMA               CO   COCORAHS

&&

SJS
Local storm report, Jul 23, 10:41 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      6 SSW FLAGLER           39.22N 103.10W
07/23/2018                   KIT CARSON         CO   911 CALL CENTER

            REPORT OF ROAD CLOSURE ON COUNTY ROAD 3
            BETWEEN COUNTY ROAD R AND COUNTY ROAD L DUE
            TO WATER ACROSS THE ROAD.

&&

SJS
Local storm report, Jul 23, 10:46 AM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      6 SSW FLAGLER           39.22N 103.10W
07/23/2018                   KIT CARSON         CO   911 CALL CENTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            SSW FLAGLER. REPORT OF ROAD CLOSURE ON
            COUNTY ROAD 3 BETWEEN COUNTY ROAD R AND
            COUNTY ROAD L DUE TO APPROX. 2 FEET OF WATER
            ACROSS THE ROAD.

&&

SJS
Special weather statement, Jul 23, 2:17 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT MON JUL 23 2018

KSZ027-041-042-232100-
Wichita KS-Wallace KS-Greeley KS-
217 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND NORTHEASTERN GREELEY COUNTIES UNTIL 300 PM
MDT/400 PM CDT/...

At 216 PM MDT/316 PM CDT/, Doppler radar was tracking an isolated
thunderstorm 11 miles southeast of Sharon Springs, moving south at
20 mph.

Torrential rainfall and wind gusts up to 45 mph will be possible
with this storm.

This storm will remain over mainly rural areas of northwestern
Wichita...southeastern Wallace and northeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3878 10178 3884 10174 3886 10158 3880 10151
      3856 10144 3852 10173
TIME...MOT...LOC 2016Z 348DEG 16KT 3875 10166

Vincent
Special weather statement, Jul 23, 2:35 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
235 PM MDT MON JUL 23 2018

KSZ041-232115-
Greeley KS-
235 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tribune, moving south at 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10184 3853 10179 3853 10163 3848 10158
      3826 10157 3826 10184
TIME...MOT...LOC 2035Z 000DEG 11KT 3847 10173

Vincent
Special weather statement, Jul 23, 2:51 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT MON JUL 23 2018

KSZ041-232115-
Greeley KS-
251 PM MDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREELEY COUNTY UNTIL
315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Tribune, moving south at 20 mph.

Dime to Nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

This storm will remain over mainly rural areas of southeastern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3844 10181 3844 10158 3826 10157 3826 10182
TIME...MOT...LOC 2051Z 357DEG 18KT 3837 10171

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:49 PM MDTSpecial Weather StatementGLDCheyenne11 min
Jul 22, 8:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jul 22, 8:15 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Jul 22, 9:00 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins45 min
Jul 22, 9:47 PM MDTSpecial Weather StatementGLDSherman13 min
Jul 22, 9:57 PM MDTSevere Thunderstorm WarningGLDSherman48 min
Jul 22, 11:02 PM MDTSpecial Weather StatementGLDWallace28 min
Jul 23, 2:17 PM MDTSpecial Weather StatementGLDGreeley43 min
Jul 23, 2:35 PM MDTSpecial Weather StatementGLDGreeley40 min
Jul 23, 2:51 PM MDTSpecial Weather StatementGLDGreeley24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.